Statistics from Altmetric.com
If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.
Since its inception, the polyvalent vaccine against the human papilloma virus (HPV), Gardasil, has generated some controversies as a temporal relationship between the administrations of the vaccine and the development of a few autoimmune diseases, such as acute disseminated encephalomyelitis (ADEM), multiple sclerosis (MS) and Guillain–Barre syndrome have been reported.1–3 We encountered two cases whose initial presentation of CNS demyelination followed in close time relationship the administration of Gardasil vaccine and we discuss their possible association.
Case No 1
A 19-year-old woman received two doses of Gardasil, 3 months apart, and approximately 1 month after the second dose, she developed numbness to the right foot that within 1 day extended to the contralateral foot and was associated with mid-thoracic back pain. Her neurological examination was only significant for the altered perception to touch to the feet. Deep tendon reflexes were normal and plantar reflexes in flexion. MRI of cervical and thoracic spine revealed a total of three lesions with characteristic demyelinating appearance, one of those in the thoracic spine was contrast-enhancing (figure 1A–C). MRI brain demonstrated one additional white matter lesion also consistent with a demyelinating process.
Competing interests None.
Patient consent Obtained.
Ethics approval Institution Review Board exemption was obtained to disclose the information provided in the report.
Provenance and peer review Not commissioned; externally peer reviewed.